Haldol: oral vs depot

Hello to my favorite forum of people!

I’ve been trying to find studies about the effectiveness of oral vs. Depot Haldol.So far I haven’t found a lot.
Right now the pills work pretty well for my son. He does get a tremor and some dizziness. I was wondering if anybody’s loved ones found the injection to work better or have different side effects.

Thanks for any input.

Hello! My son just took the Haldol dec. it’s been about two weeks. It has helped him tremendously. I have notice his speech seems slurred. Like his tongue is heavy as if someone who had a stroke. Really hard to describe. He is non compliant. His last hospitalization he got the injection. Praying he will get the next one when it’s due :pray:t5:. Glad to hear your son is taking his medication and doing well.

2 Likes

I’m so glad the shot is helping. My son also slurs his words.

I’ll be sending prayers that your son keeps getting the injections.

I really have to take things day by day. I’m very grateful for this forum.

3 Likes

My daughter has been successfully on the Haldol Dec shot for a few years now. She was never compliant with pills in the 3 years of her psychosis prior to the Haldol injections. Her salvation was the monthly injection. She was court ordered to be on it, and would not have continued if that court order hadn’t been in place. Once she took the second shot however, life was quite different (better) and compliance became regular. Before and after the shot, even the first month, was night and day difference, and the improvements kept coming slow and steady every month for the first year. She had mild side effects: leg tremors & hiccups. I think she was on Depakote for the first few months also, but then refused the pills. They didn’t seem to be needed after the first months though as the leg tremors stopped. She never had trouble with slurring her words. Her new life now (regular job, friends, easy to live with) is all due to Haldol. I hope your loved ones have good result with this medicine.

1 Like

Thank you so much for your prayers. Your son has the slurred speech also. Haven’t adjusted to him speaking differently yet. It’s very noticeable when he speaks. I’m grateful for this forum also. I come here to just read and keep reading. Really helps.

You are the only reason I allowed his doctor during his last hospital stay give him the Haldol injection. I was concerned because it’s a first generation. I read a few of your post about your daughters success and remembered you guys. Thank you so much for sharing your experience.

2 Likes

My son is on the once a month shot, court ordered, due to hospital admissions due to non compliance of oral pills.
He always believes that the shot stops him from feeling like he use too. But that is common…
He does not see what we see, how normal he is now, compared to what he was like, when not on the meds.
Luckily, he can take care of himself, and goes weekly to his therapist, and gets his shot and also on, an anti anxiety pill.
Good Luck!

2 Likes

Hello! Can you please share how you got the medications court ordered. It’s my next step. My son can’t see how much better he is on the medication as well. My son was in the hospital June and July of this year. We need some stability badly. Thank you any information helps.

Your son has to have 3 hospital admissions, in psych ward, in18 months to get the ACT team involved. You have to fill out the paperwork. I live in New York, so check out if ACT team is in your state. Contact your mental health department in your state.

1 Like

My son took oral haldol many years ago and he had the bad side effects after a little while, he got so stiff I was concerned because he was walking like a stick and he fell forward, it was very scary so when his appointment came the doctor gave him something right away, I don’t know what it was, might have been a benzopine; he had the injection for some time after the oral because he’s resistant to the meds; since your son is taking it willingly it’ll be best to ask the doctor for the medication that’s for the side effects; one other side effect is an excess of saliva and it can drip or they have a twitch on the face.
I hope that those side effects go away as his body adjusts to the meds.

1 Like

Regarding court ordered meds: The Director of our local NAMI had earlier advised using police often when my daughter was acting out for force hospitalization and meds. It was by then obvious she wasn’t going to get better without meds. After 4 hospitalizations and her going off her pills each time, we got lucky. She was out downtown and got arrested for dancing in and out of traffic and then kicking the policeman who tried to get her out of the traffic lanes. I went to court the next morning for her arraignment which is NOT usual, as usually it is only the offender and the judge. I asked to speak to the judge. Luckily, she yelled at the judge several times that I was NOT her mother so he saw her mental processes. I went to court to specifically to ask the judge for help keeping her medicated.

My son is on oral haldol and this is the best relief he has ever had after 9 years and 6 different drugs. He has been on it 2 years in October. No shakes just weight gain.

1 Like

I’m so glad it’s working for your son! It is also great for my son, compared to all the others he tried.

1 Like

My son has been on Haldol shots for years. It makes a huge difference with his illness. Right now that’s all he’ll take. His speech is always a little slurred, but he doesn’t notice any other side effects. Of course, he still hears voices and has conversations with people we don’t see. The Haldol settles his mood.

2 Likes

I’m so glad Haldol has worked for so long. Settling his mood is so important. Maybe someday there will be a medication that really blocks the voices, I hope.

1 Like

Honestly, I don’t mind that my daughter still has voices. The Haldol has worked to make her life sooooo much better. And her voices don’t seem to be evil anymore.

1 Like